Dopamin agonist or Levodopa


#1
Hi guys...
Nice to know this thread...

Actually my father was diagnosed with PD early 2012, i think the symptom was appeared at end of 2011 but my mom just wasn't noticed it...
Like a stiffness and loss his voice sometimes...

My father have been to 3 doctor...
Singapore, Malaysia, and Jakarta...

First - singapore neurologist doctor has prescribed him requip XL and trihexiphinidyl HCl - antimuscarinic agent...
Second - Malaysian doctor prescribed sifrol ER and trihexiphinidyl HCl

Don't know why we found that my father sometimes feel irritable cause the dead of my uncle just nowadays, he said the drug give him feeling like nausea and drowsy, and he feels the his heart was like going to pulled ( but I think it's just cause rapid movement of muscle ), I already explain to him it just a side effect, but he want to find a doctor that will give him medicine that suitable for him...

Doctor from jakarta tell him to using stalevo 3 times daily and sifrol ER 1 times without taking trihexiphinidyl hcl...
So the think makes me confused was is it good to take levodopa too early or adjust with dopamine agonist, but looks like my dad doens't like the side effect...

Cause my dad was an energic person before, so I think this PD makes me down...
Not so active like before, and the worst things was to takes the drug, that the feect he doesn't like...

And as long as I know u can stop sifrol suddenly cause it's withdrawal effect, so he just taking sifrol ER 2 times and stop the trihex now...

At the end we got so confused, must we change the doctor, and start to take the levo dopa or stick to Dopamine agonist...

#2
Hi Silver,
You do not give the age of your father?
I am 62 and was DX two years ago.
For the first year I took the DA Mirapexin and yes it made me feel sleepy
and slightly nauseous for two weeks.

I got used to the meds and after about a month the Mirapexin dose was increased to 0.18mg three a day.
At this stage the drug controlled the symptoms and I felt better.
My tremor was reduced also.

After 6 months I was taking Mirapexin 0.35mg 3 a day.
Initially this was excellent and I felt much better.
However, after some months of this, the meds gave me significant obsessive behaviour problems and mental instability.
I stopped taking the DAs and went back to my Neurologist.

He prescribed Sinemet (L-Dopa) and these were much better.
However the effect would only last for two hours before fading so I moved up to Stalevo 125mg.
These gave longer relief from symptoms and I was pleased with this.

There is always a but with PD medicines!

After taking Stalevo for 6 weeks, I began to show signs of Diskynesias.
My left arm shook strongly and I was very fidgety and had general discomfort.
I developed uncontrolled movements in my limbs which were worrying.

I was alarmed by this and went back to using Sinemet Plus 125mg 4 times a day.
OK, except my left arm shake was becoming unbearable.

I stopped taking all meds at this stage for a week and after a week with no meds, I felt much better as I was no longer suffering any side effects.

After one week of this I am now free of side effects, but the main PD symptoms
of tremor, poor balance and slow and jerky movement are still with me.

I have seen three different Neurologists over two years, spoken to many other people with PD and have not yet found a drug regime that works consistently
to control my symptoms.

Other people taking Sinemet have told me that it suits them well and the case is that it can take a long while to establish the correct mix of meds to suit your needs.
Some people have told me they function well on DAs alone and that they work well.

So your father is not alone in having problems controlling the symptoms.

I suggest it is best to stay on DAs (Mirapexin) if you can get over the initial nausea and do not get any OCD behaviour problems.
Note I am not a doctor and these views are from my two year experience as a person with Parkinson's.
Best Wishes,
Arsene

#3
Hi arsene...
Thank u for ur reply...

Sorry have been busy with paper and night shift, :grin:

Actually my father 61 this year, starting medication about 3 or 4 months...
So I suggest him to take DA, and the doctor has low the dosage from 2 times daily to 1 times...
( 1 times sifrol ER and 1 times trihexyphinidyl Hcl )

Actually there is in law in my mother family that diagnosed in PD too, he takes the sifrol, and has some effect like you, unfortunately his PD grow very worst and know he was like demensia patient, cannot did his daily life himself...


Hearing this from them, makes my mother and father kind afraid, and there is my neighboured who take sifrol, and it doesn't give him benefit, I think cause he didn't take his medication properly...

Do you think PD patient can that easily development to worst stage?? I have read many journal said it will take 10 until 15 years later...

#4
at least 44% of parky people dont get any dementia and for the others it may be quite minor. your father should not assume he will be like your other relative.

#5
Hi,

I was diagnosed at the age of 60 and asked straight away what the prognosis was.

The answer was 10-15 years and this to someone the neurologist had only just met so I think you can take it this is the average. When asked to clarify at a later appointment the neuro said that he meant 10-15 years when the drugs could have an acceptable benefit - this is disregarding DBS. When I read the more frightening statistics about dementia in PWP's, I comforted myself - if that's what you could call it - with the figure of 1 in three os us eventually developing some form of dementia.

One benefit of having a chronic condition is that you soon learn to live for the day which is all to the good

Best Wishes

#6
Sorry typo put my age at dx as 60 - should have been 69

#7
EP - my stat was from autopsies - so many of the cases may not have been even noticeable while the person was alive. i also suspect that people with odd benign halucination are included though perfectly compos mentis otherwise.

#8

Age 55 and diagnosed in 2010 I am on 24mg of ropinirole daily and symptoms still getting worse. i am due to see consultant in July and he has already intimated its time to move to levodopa.

Has anyone made a similar move and was it worthwhile?


#9

Hi Drifflad

You are on the maximum licensed dose of Ropinirole and it is time to reduce it and move on to Levadopa.

My husband suffered terrible OCDs on this drug although he was on 36 mg for over 3 years!

He was weaned off the drug slowly...I won't say it was easy, and moved onto Sinemet and Madopar dispersible.

2 years later , after 14 years of Parkinson's, he is better than he has ever been, enjoying walking, golf , socialising.

Ring the helpline to talk it through, read the info on the Internet and leap into your your new, better life!

Love

GG


#10

Latest news on results of large scale trial comparing levodopa and dopamine agonist: Levodopa best choice for initial treatment. See article on www.medscape.com (under heading  Parkinson's disease news)


#11

Hi Goldengirl, thank you for the first hand account, appointment with consultant has been postponed until the end of the month and i've decided to go with the change.

Kate I'll try the link.